Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Variational crimes and $ L\sp{\infty }$ error estimates in the finite element method


Author: Charles I. Goldstein
Journal: Math. Comp. 35 (1980), 1131-1157
MSC: Primary 65N30; Secondary 65N15
MathSciNet review: 583491
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In order to numerically solve a second-order linear elliptic boundary value problem in a bounded domain, using the finite element method, it is often necessary in practice to violate certain assumptions of the standard variational formulation. Two of these "variational crimes" will be emphasized here and it will be shown that optimal $ {L^\infty }$ error estimates still hold. The first "crime" occurs when a nonconforming finite element method is employed, so that smoothness requirements are violated at interelement boundaries. The second "crime" occurs when numerical integration is employed, so that the bilinear form is perturbed. In both cases, the "patch test" is crucial to the proof of $ {L^\infty }$ estimates, just as it was in the case of mean-square estimates.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N15

Retrieve articles in all journals with MSC: 65N30, 65N15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1980-0583491-0
PII: S 0025-5718(1980)0583491-0
Article copyright: © Copyright 1980 American Mathematical Society